Skip to content

Health and Supplements

Why “Natural” Labels Can Be Misleading as 7-OH Products Become More Common

Digilifetrends Updated 2026-10-29 3 min read

BYLINE: Alicia Gambino

Rutgers University-New Brunswick

As attention grows around kratom and concentrated or synthetic 7-hydroxymitragynine, known as 7-OH, after recent high-profile death investigations, experts at the New Jersey Poison Control Center are warning consumers not to confuse broad availability or “natural” marketing with safety.

Products containing 7-OH, a concentrated substance derived from kratom, are now widely sold in smoke shops, vape stores, convenience stores and online. They are often promoted for pain relief, relaxation, energy or mood enhancement, and some news reports have described them as “gas station heroin” because of their opioid-like effects and easy availability.

“What concerns us is that many consumers may not realize how much the market for these products has changed,” said Diane Calello, executive and medical director of the New Jersey Poison Control Center at Rutgers New Jersey Medical School. “We're no longer talking only about traditional kratom products. In some cases, synthetic 7-OH is being added to naturally occurring kratom products, increasing the potential for serious health consequences, including dependence, withdrawal, overdose and other medical emergencies. Consumers may not realize that these products can pose risks far greater than they expect.”

Although 7-OH occurs naturally in kratom, many products on the market contain concentrated amounts that are far different from the trace levels found in the plant. The U.S. Food and Drug Administration has warned about the risks tied to these products.

State officials in New Jersey have moved to restrict three synthetic kratom-related compounds, though products purchased before those restrictions took effect may still be in circulation. As supplies run down, some regular users of kratom or 7-OH products may develop withdrawal symptoms if they cut back or stop using them. Those symptoms can resemble opioid withdrawal and may include muscle aches, nausea, vomiting, diarrhea, tremors and trouble sleeping.

Anyone who develops withdrawal symptoms should contact the New Jersey Poison Control Center at 1-800-222-1222 for expert medical help or go to the nearest healthcare facility.

“A product's availability is not a measure of its safety,” said Bruce Ruck, managing director of the New Jersey Poison Control Center. “These products may be sold in places people visit every day, but that familiarity can create a false sense of security. The risks don't change simply because a product is sold in a convenience store, smoke shop or online marketplace.”

Key Facts About 7-OH

  • 7-OH and concentrated kratom extracts may have opioid-like effects.
  • Labels may not clearly identify ingredients or concentrations, making it difficult to know exactly what you are taking.
  • Do not assume a product is safe because it is marketed as natural, herbal or plant-based.
  • Serious effects may include trouble breathing, passing out, seizures, dependence and withdrawal symptoms.
  • Keep these products out of sight and reach of children and pets.
  • If someone has trouble breathing, becomes difficult to wake, passes out or has a seizure, call 911 immediately.

The New Jersey Poison Control Center operates 24 hours a day, seven days a week. Expert medical help is free, confidential and available to everyone. If you think someone may have been exposed to 7-OH, kratom or another potentially harmful substance, call the Poison Help Line immediately at 1-800-222-1222 or chat online.

More from Digilifetrends